Format

Send to

Choose Destination
Ann Pharmacother. 2013 Jan;47(1):e7. doi: 10.1345/aph.1R361. Epub 2013 Jan 8.

Erythematous rash following romiplostim administration in a patient with autoimmune lymphoproliferative syndrome.

Author information

1
Department of Pharmaceutical Services, West Virginia University Hospitals, Morgantown, WV, USA. biondol@wvuhealthcare.com

Abstract

OBJECTIVE:

To report a case of erythematous rash induced by romiplostim administration in a patient with autoimmune lymphoproliferative syndrome (ALPS).

CASE SUMMARY:

A 19-year-old female with ALPS-related thrombocytopenia (platelet count 4 × 10(3)/μL) successfully treated with romiplostim 500 μg weekly for 9 months presented with a grade 3 maculopapular rash. Symptoms on presentation included purpuric, erythematous pustules confined to the trunk following romiplostim administration the previous day. A punch biopsy of skin from the patient's right lower abdomen revealed perivascular chronic inflammation with numerous eosinophils consistent with drug reaction. The patient had received romiplostim 500 μg weekly with no other reports of rash until this time. Romiplostim was discontinued, the patient was monitored, and the rash resolved within 1 week. Romiplostim was then restarted at 200 μg weekly. The patient has achieved platelet normalization at a current romiplostim dose of 250 μg weekly with no further adverse reactions.

DISCUSSION:

ALPS is a rare autoimmune disorder with approximately 500 known cases worldwide. Pharmacotherapy for ALPS patients generally targets autoimmune cytopenias associated with the disorder. When standard therapies for ALPS-related cytopenias fail, clinicians are often forced to consider novel treatment options. Our patient had ALPS-related thrombocytopenia that was treated with romiplostim, which resulted in grade 3 maculopapular rash after almost 1 year of treatment. The likelihood that this patient's erythematous rash was due to romiplostim administration was determined to be possible based on the Naranjo probability scale. The reaction was reported to the drug manufacturer and to the Food and Drug Administration's MedWatch program.

CONCLUSIONS:

This is the first documented case, to our knowledge, of severe maculopapular rash occurring less than 24 hours after romiplostim administration for treatment of ALPS-related chronic thrombocytopenia. Rash has been reported as an adverse event of romiplostim therapy at higher doses (750 μg), but not at a dose of 500 μg. This report also describes successful rechallenge of romiplostim after resolution of the rash.

PMID:
23300150
DOI:
10.1345/aph.1R361
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center